Alert archive / South Dakota / Areal Flood Warnings in 2011

Areal Flood Warning 4, NWS Sioux Falls, SD

March 22, 20114 counties in South Dakota

NWS Sioux Falls, SD issued this areal flood warning at Mar 22, 2011, 6:22 PM CDT for 4 counties in South Dakota. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2011, 6:22 PM CDT (23:22 UTC)
Expired
Mar 24, 2011, 6:30 PM CDT
In force
48 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Mar 22, 3:15 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 22, 3:15 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT TUE MAR 22 2011

.DISCUSSION...
IN THE NEAR TERM...THUNDERSTORMS WITH HAIL ARE A CONSIDERABLE THREAT
ACROSS NW IA AND IMMEDIATE ADJACENT AREAS. ML CAPES IN THOSE AREAS
ARE NEAR 500 J/KG...WITH PARCELS LIFTING FROM NEAR 850MB. THEREFORE
BELIEVE THAT THE STRONG WIND SHEAR BELOW THE 1KM LEVEL WILL NOT BE
TAPPED INTO...BUT THERE IS STILL ENOUGH ELEVATED SHEAR AS WITNESSED
IN THE TOTAL EFFECTIVE WIND SHEAR FIELD...THAT HAILERS WILL OCCUR
ESPECIALLY CONSIDERING THE COLD TEMPERATURES INHIBITING MELTING. THE
BEST CHANCES FOR SEVERE HAILERS ARE STILL CLOSELY HELD TO THE SIOUX
CITY AREA ITSELF...WHERE WARMING HAS OCCURRED ALLOWING SOME
INSTABILITY TO DEVELOP. AFTER EARLY EVENING...THE THUNDERSTORM
CONDITIONS SHOULD MOVE OFF TO THE EAST OF OUR FORECAST AREA...
LEAVING THE INVERTED TROUGH TO PINWHEEL AROUND OUR NORTHERN AND
EASTERN ZONES. SURFACE AND TEMPERATURES ALOFT GET COLD ENOUGH
TONIGHT TO LIKELY CAUSE SOME LIGHT ACCUMULATING SNOW ALONG THE
HIGHWAY 14 CORRIDOR...WITH LIQUID AMOUNTS RAPIDLY DROPPING OFF SOUTH
OF THERE. TROWALING IS BACKING INTO EAST CENTRAL SD THROUGH THE
NIGHT...BUT AS IT HEADS SOUTHWARD LATE TONIGHT...THE TROWALING IS
PROGGED TO SIGNIFICANTLY WEAKEN. FINALLY FOR TONIGHT...THE WNW WINDS
WILL BECOME RATHER BREEZY ACROSS OUR MO RIVER VALLEY COUNTIES WHERE
FUNNELING IS LIKELY TO OCCUR.  /MJF

BY WEDNESDAY MORNING THE UPPER LEVEL LOW WILL BEGIN TO PUSH TO THE
EAST OF OUR CWA...WITH A MID LEVEL VORT MAX SWINGING SOUTHWARD ON
THE BACKSIDE OF THE LOW. THIS WILL KEEP SOME LINGERING PRECIPITATION
ACROSS OUR NORTH AND EAST...AND THERMAL PROFILES WILL BE COLD ENOUGH
BY THAT POINT TO SUPPORT SNOW...WITH PERHAPS UP TO AN INCH OF
ACCUMULATION IN OUR NORTHERN MOST COUNTIES. EVEN SO...MAY STILL SEE
MORE OF A RAIN/SNOW MIX IN OUR FAR SOUTH WHERE SURFACE TEMPERATURES
WILL STILL REACH THE UPPER 30S. TEMPERATURES WILL MOVE LITTLE DURING
THE DAY WITH COLD AIR ADVECTION AND SLOWLY FALLING 925 MB
TEMPERATURES...AND HIGHS WILL ONLY BE AROUND 30 IN THE NORTH TO
CLOSE TO 40 IN PORTIONS OF NORTHWESTERN IOWA...THOUGH READINGS MAY
FALL A BIT IN OUR NORTH DURING THE DAY. TO AGGRAVATE THE
MISERY...WIND CHILLS WILL FEEL LIKE THE TEENS AND 20S WITH
NORTHWESTERLY WINDS BLOWING AT 20 TO 30 KTS.

DYNAMICS PULL AWAY ON WEDNESDAY NIGHT WITH ANY LIGHT PRECIPITATION
ENDING IN OUR NORTHEASTERN ZONES EARLY...THEN DECREASING
CLOUDS...WITH DYING WINDS IN A WEAKENING GRADIENT. LOWS WILL DROP
INTO THE MID TEENS THROUGH THE HURON/BROOKINGS/MARSHALL CORRIDOR TO
THE LOWER 20S ALONG THE SOUTHERN MISSOURI RIVER CORRIDOR.

RIDGE OF HIGH PRESSURE SWINGS ACROSS THE NORTHERN PLAINS ON
THURSDAY...WITH WINDS TRANSITIONING TO A SOUTHEASTERLY DIRECTION IN
OUR WEST BY AFTERNOON AS THE HIGH MOVES EAST. WITH THIS...HIGHS WILL
REACH CLOSE TO 40 FROM CHAMBERLAIN TO SIOUX CITY...THOUGH COLD AIR
WILL REMAIN ENTRENCHED IN OUR NORTHEAST...WITH HIGHS IN THE UPPER
20S OVER PARTS OF SOUTHWESTERN MINNESOTA. IS NOW LOOKING LIKE A
BETTER CHANCE OF PRECIPITATION FOR LATER ON THURSDAY NIGHT AND
FRIDAY AS STRONG MIDLEVEL WARM AIR ADVECTION AND ISENTROPIC LIFT
OVERSPREAD THE AREA. WHILE TEMPERATURES MAY WARM A TAD ON FRIDAY
OVER THURSDAYS HIGHS...WILL GENERALLY BE THE SAME WITH A COOL
EASTERLY LOW LEVEL FLOW IN PLACE AND HIGHS MAINLY IN THE 30S.

FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK...REMAINING MUCH
BELOW NORMAL WITH REGARD TO TEMPERATURES UNDER AN
EASTERLY/NORTHEASTERLY LOW LEVEL FLOW THROUGH THE PERIOD...WITH
HIGHS IN THE 30S AND LOWS PRIMARILY IN THE 20S. WHILE CANNOT RULE
OUT SOME VERY LIGHT PRECIPITATION OVER THE WEEKEND...NO MAJOR SYSTEM
IS IN SITE.  /JM

&&

.AVIATION...
LATEST 12Z MODEL RUNS CONTINUE TO DISPLAY A LOT OF STRATUS POTENTIAL
LINGERING NOT ONLY FOR THE REST THIS AFTERNOON...BUT ALSO THROUGH
TONIGHT. EXCEPT FOR AROUND THE SIOUX CITY AREA...THE REST OF OUR
FORECAST AREA WILL LIKELY SEE A LOT OF IFR TO AREAS OF LIFR
CONDITIONS THROUGH LATE THIS AFTERNOON AND INTO THE EVENING. WITH
THE SURFACE LOW PASSING TO THE SOUTH OF THIS FORECAST AREA...COOL
AIR DRIZZLE IS ALSO THREAT INTO THE EVENING ADDING TO THE VISIBILITY
PROBLEMS NORTH OF SIOUX CITY. IN ADDITION...THE STOUT EAST WINDS
ALONG AND NORTH OF THE SURFACE INVERTED TROUGH IMPACTING EAST
CENTRAL SD AND SW MN THIS AFTERNOON WILL CONTINUE TO SUBISDE AS THE
LATE AFTERNOON HOUR PROGRESS. THUNDERSTORMS ARE ALSO A THREAT LATE
THIS AFTERNOON AND VERY EARLY EVENING IN NW IA AND IMMEDIATE
ADJACENT AREAS. THE PRIMARY THREAT IS HAIL. TONIGHT...GUSTY SURFACE
WINDS OF AROUND 25 KNOTS COULD CERTAINLY OCCUR ALONG OUR MISSOURI
RIVER VALLEY COUNTIES AFTER MIDNIGHT TONIGHT FROM THE WNW. BETTER
MIXING POTENTIAL TONIGHT AS THE WINDS SHIFT TO THE WNW SHOULD GIVE
CEILINGS MOSTLY IN THE LOWER END MVFR CATEGORY...WITH POSSIBLY SOME
UPPER END IFR. LIGHT SNOW WILL LIKELY OCCUR ALONG THE HIGHWAY 14
CORRIDOR AFTER MIDNIGHT WHICH WILL GIVE IFR TO MVFR VISIBILITIES.
/MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Mar 22, 11:49 AM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT TUE MAR 22 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1149 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM AROUND 3 PM THIS
AFTERNOON...LASTING INTO EARLY EVENING. IN NORTHWEST IOWA...SMALL
HAIL IS LIKELY WITH THESE THUNDERSTORMS...SOME OF WHICH COULD BE
IN SUBSTANTIAL QUANTITIES. IF LOW TOPPED SUPERCELLS CAN
DEVELOP...LARGE HAIL TO THE SIZE OF QUARTERS OR HALF DOLLARS ARE
ALSO POSSIBLE ALONG AND SOUTH OF A SIOUX CITY TO SPENCER IOWA
LINE. ELSEWHERE IN EXTREME EASTERN SOUTH DAKOTA AND IN SOUTHWEST
MINNESOTA...ISOLATED THUNDERSTORMS COULD OCCUR WITH SMALL HAIL.

FLOODING...
FLOODING WILL CONTINUE OVER MUCH OF THE JAMES RIVER...VERMILLION
RIVER...BIG SIOUX RIVER...LITTLE SIOUX RIVER...ROCK
RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER FOR MUCH OF THIS
WEEK.

WIND AND FOG...
WINDY CONDITIONS FROM THE EAST...WITH GUSTS OF 30 TO 40 MPH WILL
OCCUR NORTH OF A LOW PRESSURE SYSTEM THROUGH EARLY AFTERNOON
TUESDAY. AS A SURFACE TROUGH GETS CLOSER TO THIS AREA...THE WINDS
WILL THEN DECREASE THROUGH THE MID AND LATE AFTERNOON HOURS. THE
WINDIEST AREAS TODAY WILL OCCUR IN EAST CENTRAL AND SOUTHEAST
SOUTH DAKOTA...SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS SOME THREAT OF SNOW ACCUMULATIONS WITH WEAK SYSTEMS
MOVING INTO THE AREA FRIDAY AND SATURDAY. HEAVY SNOW IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM ALONG AND SOUTH OF
A
SIOUX CITY TO SPENCER IOWA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 22, 4:06 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 ENE WAYNE             42.26N 96.96W
03/22/2011  E1.50 INCH       WAYNE              NE   TRAINED SPOTTER

&&

LAFLIN
Local storm report, Mar 22, 4:07 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 E CONCORD             42.38N 96.96W
03/22/2011  E0.75 INCH       DIXON              NE   TRAINED SPOTTER

&&

LAFLIN
Local storm report, Mar 22, 4:33 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             3 W PARKER              43.40N 97.20W
03/22/2011  E0.75 INCH       TURNER             SD   EMERGENCY MNGR

&&

LAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 10:42 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld33 min
Mar 21, 10:51 PM CDTSevere Thunderstorm WarningFSDBeadle, Sanborn24 min
Mar 21, 11:25 PM CDTSevere Thunderstorm WarningFSDBeadle35 min
Mar 21, 11:50 PM CDTSevere Thunderstorm WarningFSDKingsbury25 min

Nearby

Areal Flood Warnings in South Dakota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.